Springer Nature is making Coronavirus research free. View research | View latest news | Sign up for updates

An Asymptotic Analysis of Labeled and Unlabeled k-Trees


In this paper we provide a systematic treatment of several shape parameters of (random) k-trees. Our research is motivated by many important algorithmic applications of k-trees in the context of tree-decomposition of a graph and graphs of bounded tree-width. On the other hand, k-trees are also a very interesting object from the combinatorial point of view. For both labeled and unlabeled k-trees, we prove that the number of leaves and more generally the number of nodes of given degree satisfy a central limit theorem with mean value and variance that are asymptotically linear in the size of the k-tree. In particular we solve the asymptotic counting problem for unlabeled k-trees. By applying a proper singularity analysis of generating functions we show that the numbers \(U_k(n)\) of unlabeled k-trees of size n are asymptotically given by \(U_k(n) \sim c_k n^{-5/2}\rho _{k}^{-n}\), where \(c_k> 0\) and \(\rho _{k}>0\) denotes the radius of convergence of the generating function \(U(z)=\sum _{n\ge 0} U_k(n) z^n\).

This is a preview of subscription content, log in to check access.

Fig. 1
Fig. 2
Fig. 3


  1. 1.

    Aldous, D.: The continuum random tree III. Ann. Probab. 21(1), 248–289 (1993)

  2. 2.

    Arnborg, S.: Efficient algorithms for combinatorial problems on graphs with bounded decomposability—a survey. BIT Numer. Math. 25(1), 1–23 (1985)

  3. 3.

    Arnborg, S., Proskurowski, A.: Linear time algorithms for NP-hard problems restricted to partial \(k\)-trees. Discrete Appl. Math. 23, 11–24 (1989)

  4. 4.

    Beineke, L.W., Pippert, R.E.: The number of labeled k-dimensional trees. J. Comb. Theory A 6(2), 200–205 (1969)

  5. 5.

    Bertele, U., Brioschi, F.: On non-serial dynamic programming. J. Comb. Theory A 14(2), 137–148 (1973)

  6. 6.

    Courcelle, B.: Graph rewriting: an algebraic and logic approach. In: van Leeuwen, J. (ed.) Handbook of Theoretical Computer Science, vol. B, pp. 193–242. Elsevier (1990)

  7. 7.

    Courcelle, B.: The monadic second-order logic of graphs I: recognizable sets of finite graphs. Inf. Comput. 85(1), 12–75 (1990)

  8. 8.

    Darrasse, A., Soria, M.: Limiting distribution for distances in \(k\)-trees. Comb. Algorithms Lect. Notes Comput. Sci. 5874, 170–182 (2009)

  9. 9.

    Drmota, M.: Random Trees: An Interplay Between Combinatorics and Probability. Springer, Berlin (2008)

  10. 10.

    Drmota, M., Gittenberger, B.: The distribution of nodes of given degree in random trees. J. Graph Theory 31(3), 227–253 (1999)

  11. 11.

    Drmota, M., Fusy, E., Kang, M., Kraus, V., Rue, J.: Asymptotic study of subcritical graph classes. SIAM J. Dicrete Math. 25, 1615–1651 (2011)

  12. 12.

    Flajolet, P., Sedgewick, R.: Analytic Combinatorics. Cambridge University Press, Cambridge (2010)

  13. 13.

    Foata, D.: Enumerating k-trees. Discrete Math. 1, 181–186 (1971)

  14. 14.

    Fowler, T., Gessel, I., Labelle, G., Leroux, P.: The specification of 2-trees. Adv. Appl. Math. 28, 145–168 (2002)

  15. 15.

    Gainer-Dewar, A.: \(\Gamma \)-species and the enumeration of \(k\)-trees. Electron. J. Comb. 19(4), P45 (2012)

  16. 16.

    Gessel, I.M., Gainer-Dewar, A.: Counting unlabeled \(k\)-trees. J. Comb. Theory A 126, 177–193 (2014)

  17. 17.

    Grötschel, M., Katona, G.O.H.: Building Bridges: Between Mathematics and Computer Science, Bolyai Society Mathematical Studies, vol. 19. Springer, Berlin (2008)

  18. 18.

    Haas, B., Miermont, G.: Scaling limits of Markov branching trees with applications to Galton–Watson and random unordered trees. Ann. Probab. 40(6), 2299–2706 (2012)

  19. 19.

    Harary, F., Palmer, E.M.: On acyclic simplicial complexes. Mathematika 15, 115–122 (1968)

  20. 20.

    Harary, F., Palmer, E.M.: Graphical Enumeration. Academic Press, New York (1973)

  21. 21.

    Krause, A. : Bounded Treewidth Graphs–A Survey. German Russian Winter School, St. Petersburg, Russia. (2003)

  22. 22.

    Labelle, G., Lamathe, C., Leroux, P.: Labelled and unlabelled enumeration of k-gonal 2-trees. J. Comb. Theory A 106, 193–219 (2004)

  23. 23.

    Moon, J.W.: The number of labeled k-trees. J. Comb. Theory A 6, 196–199 (1969)

  24. 24.

    Otter, R.: The number of trees. Ann. Math. 49, 583–599 (1948)

  25. 25.

    Panagiotou, K., Stufler, B., Weller, K.: Scaling Limits of Random Graphs from Subcritical Classes. arXiv:1411.1865 (2004)

  26. 26.

    Robinson, R.W., Schwenk, A.J.: The distribution of degrees in a large random tree. Discrete Math. 12, 359–372 (1975)

  27. 27.

    Robertson, N., Seymour, P.D.: Graph minors. I. Excluding a forest. J. Comb. Theory B 35, 39–61 (1983)

  28. 28.

    Telle, J.A., Proskurowski, A.: Practical algorithms on partial \(k\)-trees with an application to domination-like problems. Algorithms Data Struct. Lect. Notes Comput. Sci. 709, 610–621 (1993)

Download references


We thank the anonymous reviewers for helpful suggestions on the first version of this paper.

Author information

Correspondence to Emma Yu Jin.

Additional information

The first author is partially supported by the Austrian Science Fund FWF, Project F50-02. The second author is supported by the German Research Foundation DFG, Project JI 207/1-1 and Austrian Research Fund FWF, SFB F50 Algorithmic and Enumerative Combinatorics.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Drmota, M., Jin, E.Y. An Asymptotic Analysis of Labeled and Unlabeled k-Trees. Algorithmica 75, 579–605 (2016).

Download citation


  • k-trees
  • Generating function
  • Singularity analysis
  • Central limit theorem

Mathematics Subject Classification

  • 05A16
  • 05A15